Texas, 2018

Wildfire in Texas, April 18, 2018

April 18, 2018 · NWS AMA · 1 event in 1 county or zone

The Kilo Road Wildfire began around 1505CST about two miles west northwest of Goodnight Texas in Armstrong County. The wildfire consumed approximately four hundred and eleven acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Kilo Road Wildfire began around 1505CST about two miles west northwest of Goodnight Texas in Armstrong County. The wildfire consumed approximately four hundred and eleven acres. There was a report that one home and three other structures were threatened, however no homes or other structures were destroyed by the wildfire. There were also no reports of any injuries or fatalities. The Texas A&M Forest Service responded to the wildfire which was contained around 2300CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 18, 2:38 PM CST, 27 minutes earlier.

Area forecast discussion, Apr 18, 2:38 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
338 PM CDT Wed Apr 18 2018

.DISCUSSION...
Another dry day is store for tomorrow with elevated fire weather
conditions for some locations. This will be followed by a chance
of some widespread precipitation for Friday and Saturday.

Latest 18/12Z hi-res model and probabilistic guidance shows a
surface high developing over the upper Mississippi River Valley
in-conjunction with a surface low over the central Rockies by
tomorrow afternoon. With an upper level ridge moving over the
Panhandles in-conjunction with the lower level features, a
tightening surface gradient will setup across the western
Panhandles with some gusty south to southwest winds in the
afternoon with elevated fire weather conditions possible.
Otherwise, another dry day across the region with high temps
ranging from the mid 60s to lower 70s.

Going into the day on Friday, a southern stream upper level low
pressure system will make its way across the Four Corners region.
Some showers and some isolated thunderstorms are possible across
the far western Panhandles out ahead of the main system as the
latest log-p schematics show limited elevated convection across
the aforementioned area of around 500 J/Kg. With the system
tracking slightly slower than the previous model runs, the main
segment of the precipitation will move west to east across the
area along the perturbations within the cyclonic circulation of
the main upper level low starting late Friday night through the
day on Saturday. Elevated convection cannot be ruled out on
Saturday, but should be limited with overcast skies and cooler
temperatures limiting surface instability. QPF amounts and timing
of system will be updated as we get closer to Friday. Highs on
Friday and Saturday will drop into the 50s.

Northwesterly mid level flow will return Sunday and continue into
the remainder of the forecast period. Long range model guidance
hints at some additional precipitation along a cold front moving
through the region during the second half of the day on Tuesday
toward the end of the forecast period, but chances remain low at
this time. High temperatures will return closer to normal by early
next week.

Meccariello

&&

.FIRE WEATHER...
Elevated to critical fire weather conditions are expected through
the remainder of the afternoon hours before winds diminish this
evening.

Elevated fire weather conditions are possible across the far
western areas on Thursday, especially in the afternoon hours as
min RH values drop to between 15-20% along with southerly winds
of 15-25 kts with gusts to 30 kts in the afternoon hours.

Starting Friday, fire weather conditions should diminish as low
level moisture and precipitation should increase across the entire
area.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                37  70  42  60  40 /   0   0  10  50  70
Beaver OK                  35  69  41  59  40 /   0   0   0  30  80
Boise City OK              33  69  40  52  37 /   0   0  10  70  70
Borger TX                  41  69  44  58  39 /   0   0  10  50  80
Boys Ranch TX              35  73  42  61  39 /   0   0  20  60  70
Canyon TX                  37  73  45  62  41 /   0   0  20  60  70
Clarendon TX               40  69  40  64  43 /   0   0   5  40  80
Dalhart TX                 33  70  42  57  37 /   0   0  20  70  70
Guymon OK                  36  70  42  55  40 /   0   0   5  50  70
Hereford TX                36  72  45  62  41 /   0   0  20  60  70
Lipscomb TX                36  69  42  59  43 /   0   0   0  30  80
Pampa TX                   36  66  40  59  37 /   0   0   5  40  80
Shamrock TX                39  70  41  64  45 /   0   0   0  30  80
Wellington TX              39  71  41  67  46 /   0   0   0  30  80

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 6 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Donley...Gray...
     Hansford...Hemphill...Hutchinson...Lipscomb...Ochiltree...
     Roberts...Wheeler.

OK...Red Flag Warning until 6 PM CDT this evening for the following
     zones: Beaver...Texas.

&&

16/29
Hazardous weather outlook, Apr 18, 2:51 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
351 PM CDT Wed Apr 18 2018

OKZ001>003-TXZ001>020-191100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
351 PM CDT Wed Apr 18 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated to critical fire weather conditions are expected through
this afternoon across the central and eastern Panhandles.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible on Friday, especially across
the western Panhandles and on Saturday across the entire region.
Probability of severe thunderstorms are low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated and critical fire weather conditions today and Thursday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Armstrong

When
April 18, 3:05 PM CST to 11:00 PM CST
Where
Armstrong forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753269.